Alert archive / Idaho / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 9, 2008, 1:59 PM MDT for Custer County, Idaho. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 1:59 PM MDT (19:59 UTC)
- Expired
- Aug 9, 2008, 2:15 PM MDT
- In force
- 16 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Custer County, ID
The radar
The Pocatello radar (KSFX), 148 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPIH 091959
SVRPIH
IDC037-092015-
/O.NEW.KPIH.SV.W.0049.080809T1959Z-080809T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
159 PM MDT SAT AUG 9 2008
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...
* UNTIL 215 PM MDT
* AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED OVER EXTREME EAST CENTRAL CUSTER COUNTY...OR 28
MILES NORTHEAST OF DICKEY...AND MOVING NORTHEAST AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4442 11342 4440 11339 4437 11339 4435 11335
4429 11332 4425 11332 4422 11335 4423 11340
4422 11341 4432 11357 4445 11344
TIME...MOT...LOC 1959Z 220DEG 28KT 4433 11339
$$
MESSICK1 follow-up statement
000
WWUS55 KPIH 092005
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
205 PM MDT SAT AUG 9 2008
IDC037-092016-
/O.EXP.KPIH.SV.W.0049.000000T0000Z-080809T2015Z/
CUSTER ID-
206 PM MDT SAT AUG 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL CUSTER
COUNTY WILL EXPIRE AT 215 PM MDT...
LAT...LON 4442 11342 4440 11339 4437 11339 4435 11335
4429 11332 4425 11332 4422 11335 4423 11340
4422 11341 4432 11357 4445 11344
TIME...MOT...LOC 2006Z 220DEG 28KT 4437 11334
$$
MESSICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:50 AM MDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 9:50 AM MDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 950 AM MDT SAT AUG 9 2008 .DISCUSSION...SCATTERED WEAK CONVECTION FIRING ACROSS THE CNTRL MOUNTAINS THIS MORNING WITH AN ISOLATED CELL WORKING NE THROUGH THE SNAKE PLAIN. THUS HAVE UPDATED FORECAST TO INCLUDE EARLIER AND WIDER COVERAGE OF STORMS THIS MORNING. STORMS STILL EXPECTED TO REACH SEVERE LEVELS THIS AFTERNOON WITH GOOD DYNAMICAL FORCING AND RESIDUAL MOISTURE AVAILABLE TO FUEL CELLS. SEE PREVIOUS DISCUSSION BELOW. HUSTON ANOTHER ACTIVE DAY IS EXPECTED TODAY ACROSS EASTERN IDAHO. SLOT OF DRIER AIR WORKING ACROSS THE AREA AT THIS HOUR AHEAD OF LARGE SYSTEM MOVING TOWARD THE COAST. HOWEVER...NEXT LITTLE WAVE SHOWING UP ALREADY IN NV MOVING TOWARD THE AREA. AS OF 315 AM...ISOLATED CONVECTION DEVELOPING ALREADY AND EXPECT THE UPWARD TREND IN THUNDERSTORMS TO CONTINUE INTO THIS EVENING. THE HIGHEST THREAT WILL BE IN THE MTNS AND UPPER SNAKE PLAIN. SMALL HAIL AND GUSTY WINDS ARE EXPECTED...WITH HIGHER THREAT OF LARGER HAIL AND DAMAGING WINDS ACROSS NORTHERN AREAS. EVEN THOUGH DRIER AIR ARRIVES TODAY...PW VALUES OF .75 TO 1 INCH ARE FORECASTED FOR LOCALLY HEAVY RAINFALL. AGAIN...THE HIGHEST THREAT WILL BE IN NORTHERN PORTIONS OF THE CWA. AFTER THIS EVENING...LARGE SYSTEM OFF THE COAST WILL CONTINUE INLAND AND MOVE ACROSS OUR AREA THROUGH MONDAY. AFTER TODAY...MONSOON MOISTURE WILL BE SUPPRESSED TO THE SOUTH AND EAST...EFFECTIVELY CUTTING OFF HIGH THUNDERSTORM CHANCES BY THE MIDDLE OF NEXT WEEK...THERE IS REALLY NO MODEL AGREEMENT AS ECMWF HAS A STRONG RIDGE OVER THE ROCKIES. THE GFS LOOKS SOMEWHAT UNREASONABLE WITH RIDGE EXTENDING INTO THE PACNW WITH A CLOSED OFF OFF THE CA COAST AND ANOTHER ONE OVER MT. WILL CONTINUE THE PREVAILING IDEA OF DRIER CONDITIONS WITH ENOUGH MOISTURE IN SW FLOW TO PRODUCE ISOLD MTN STORMS. TEMPERATURES WILL BE COOLER FOR THE NEXT FEW DAYS EVEN WITH MONSOON MOISTURE/HUMID AIR/CLOUD COVER GONE. THIS WILL BE DUE TO COOLER WESTERLY FLOW. TEMPS SHOULD SLOWLY RISE AS RIDGE BEGINS TO BUILD ACROSS THE REGION LATER NEXT WEEK. KEYES && .AVIATION...THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY TODAY. THESE STORMS WILL BE MOST NOTICEABLE THIS AFTERNOON AS A COLD FRONT SWEEPS THROUGH THE AREA. GUSTY WINDS AND BRIEF HEAVY DOWNPOURS REDUCING CEILINGS AND VISIBILITY WILL BE ENCOUNTERED NEAR THESE STORMS. && .FIRE WEATHER...WILL ISSUE RED FLAG WARNING FOR THUNDERSTORMS IN FIRE WEATHER ZONES 475...476...477...409 AND 410. A COLD FRONT WILL BE WORKING INTO THE REGION THIS AFTERNOON WHICH IS EXPECTED TO PRODUCE THE THUNDERSTORMS. BEHIND THE FRONT...MUCH DRIER AIR WILL BE WORKING INTO THE REGION. && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR IDZ409-410-475>477. &&
Hazardous weather outlook, Aug 9, 3:57 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 357 AM MDT SAT AUG 9 2008 IDZ017>025-031-032-101000- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 357 AM MDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE ANTICIPATED AGAIN ACROSS EASTERN IDAHO. THE HIGHEST CHANCES ARE IN THE MOUNTAINS AND UPPER SNAKE PLAIN. GUSTY WIND AND HAIL ARE POSSIBLE WITH THESE STORMS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN PORTIONS OF THE FORECAST AREA. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS NORTHERN AREAS WELL. DUE TO THUNDERSTORM COVERAGE AND POTENTIAL LIGHTNING STARTS...A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF EASTERN IDAHO. PLEASE SEE RFWPIH FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRIER CONDITIONS WILL PREVAIL ISOLATED THUNDERSTORMS MAINLY OVER THE MOUNTAINS. BREEZY CONDITIONS IN THE SNAKE PLAIN WILL MAKE FOR POSSIBLE FIRE WEATHER CONCERNS AND FOR BOATERS ON AMERICAN FALLS RESERVOIR INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:36 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 24 min |
| Aug 8, 6:59 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 46 min |
| Aug 8, 7:45 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 60 min |
| Aug 8, 8:06 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Butte, Jefferson | 39 min |
| Aug 8, 8:43 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 32 min |
| Aug 9, 2:44 AM MDT | Red Flag Warning | PIH | Bingham, Bonneville, Butte, Clark, Custer, Fremont and 7 more | 18 hr |
| Aug 9, 11:39 AM MDT | Severe Thunderstorm Warning | PIH | Custer | 36 min |
| Aug 9, 12:23 PM MDT | Severe Thunderstorm Warning | PIH | Clark | 22 min |
| Aug 9, 1:01 PM MDT | Severe Thunderstorm Warning | PIH | Custer | 44 min |
| Aug 9, 4:17 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 28 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.